Pennsylvania, 2015

Flash Flood in Pennsylvania, July 13, 2015

July 13, 2015 · NWS PBZ · 1 event in 1 county or zone

A line of showers and thunderstorms developed ahead of a passing shortwave late on the 13th. The thunderstorms produced heavy rain over Allegheny and Westmoreland counties, with flash flooding reported near Leechburgh and Vandergrift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A line of showers and thunderstorms developed ahead of a passing shortwave late on the 13th. The thunderstorms produced heavy rain over Allegheny and Westmoreland counties, with flash flooding reported near Leechburgh and Vandergrift.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 7:07 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 13, 7:07 PM EST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 PM EDT MON JUL 13 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY AND
TUESDAY NIGHT AS A COLD FRONT APPROACHES. LESS HUMID CONDITIONS
WILL RETURN LATER WEDNESDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
800PM UPDATE...LINE OF VERY LIGHT SHOWERS/SPRINKLES HAS DEVELOPED
AHEAD OF CROSSING SHORTWAVE. EAST OF THIS LINE...CONVECTION HAS
POPPED UP WITH A FEW STROKES OF LIGHTNING. THESE STORMS ARE NOT
LASTING LONG...BUT WILL LIKELY CONTAIN BRIEF HEAVY DOWNPOURS. THE
UPPER LEVEL WAVE SPARKING THIS ACTIVITY WILL CLEAR THE AREA LATER
THIS EVENING...ALLOWING FOR A PERIOD OF DRY WEATHER AND DECREASED
CLOUD COVER OVERNIGHT.

PREVIOUS DISCUSSION...
CONVECTIVE COMPLEX DIVING SOUTH FROM OHIO WILL MOVE INTO KENTUCKY
AND WEST VIRGINIA THIS EVENING WITH ONLY A FEW SHOWERS INTO
EASTERN OHIO DIMINISHING AS THEY MOVE EAST. OTHERWISE SCATTERED
SHOWERS ACROSS THE RIDGES WILL WEAKEN WITH LOSS OF DAYTIME
HEATING. LITTLE CHANGE TO TEMPERATURES FROM PREVIOUS FORECAST WITH
DEW POINTS REMAINING ELEVATED WELL INTO THE 60S.

BETTER CHANCES FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE
TUESDAY AFTERNOON AS A STRONGER UPPER LEVEL SHORTWAVE AND TROUGH
APPROACHES...WITH AN ASSOCIATED COLD FRONT. LIKELY POPS BY
AFTERNOON. SEVERE OR FLASH FLOOD THREAT STILL SEEMS ON THE
UNCERTAIN SIDE WITH TIMING AND AMOUNT OF LOW LEVEL INSTABILITY.
LEFT MENTION OF ISOLATED FLOOD THREAT LATER TUESDAY FOR NOW.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
BULK OF DEEP MOISTURE WITH UPPER TROUGH AND COLD FRONT WILL CROSS
REGION TUESDAY NIGHT WITH LIKELY POPS. COLD FRONT SWEEPS EAST BY
WEDNESDAY AFTERNOON WITH LOWER SHOWER CHANCES AS THE DAY
PROGRESSES. DRIER AND COOLER AIR WEDNESDAY NIGHT INTO EARLY
FRIDAY AS A BUBBLE OF HIGH PRESSURE SINKS SOUTHEAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
DRY INTERLUDE ENDS BY FRIDAY AFTERNOON AS A WARM FRONT ADVANCES
FROM THE SOUTHWEST...WITH DECENT RAIN CHANCES FOR SATURDAY. ZONAL
FLOW ON TOP OF A FLAT RIDGE WILL BRING CHANCE POPS FROM QUICK
MOVING SYSTEMS THROUGH THE WEEKEND INTO MONDAY. TEMPERATURES WILL
BE NEAR SEASONAL NORMS.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THUNDERSTORM COMPLEX DIVING SOUTH BEFORE IT GETS TO THE  AREA. SOME
RESIDUAL SHOWER ACTIVITY TRAILING OFF FROM THE MAIN COMPLEX WILL
CLIP THE WESTERN HALF OF THE AREA.  ALSO A FEW SHOWERS POPPING OVER
THE MOUNTAIN RIDGES.

WARM FRONT WILL BE THE FOCUS FOR MORE SHOWERS ACROSS THE REGION.
DEEPER MOISTURE AND MORE VIGOROUS WAVE WILL RESULT IN ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS TUESDAY. LIGHT FOG IS POSSIBLE AGAIN
TONIGHT AS THE BOUNDARY LAYER STAYS WELL MOISTENED.

OUTLOOK...NON VFR IN WIDESPREAD SHRA/TSRA INTO TUE NIGHT THEN NON
VFR CIGS MAY LINGER WELL INTO WED. AREAS OF NON VFR IN SHRA AND TSRA
SHOULD RETURN ON FRI.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 13, 7:20 AM EST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 AM EDT MON JUL 13 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-141230-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
820 AM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE TUESDAY
NIGHT. WITH CONTINUED SATURATED GROUND...FLOODING IS A
POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Westmoreland

When
July 13, 7:43 PM EST to 10:30 PM EST
Where
Westmoreland County, 1.18 mi E of Bagdad to 1.48 mi ESE of Hyde Park
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.651, -79.608

State official reported that several vehicles were stranded on Route 356 at South Leechburg Hill. In addition, flooding was being reported at Allegheny Ludlum.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594654.